Alert archive / Nebraska / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS North Platte, NE

February 11, 2018Cherry County, Nebraska

NWS North Platte, NE issued this wind chill advisory at Feb 11, 2018, 1:48 AM MST for Cherry County, Nebraska. It took effect at Feb 11, 2018, 2:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2018, 1:48 AM MST (08:48 UTC)
In effect from
Feb 11, 2018, 2:00 AM MST
Expired
Feb 11, 2018, 8:00 AM MST
In force
6 hr
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS43 KLBF 110848
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
248 AM CST Sun Feb 11 2018

...HAZARDOUS WIND CHILL READINGS IN VALENTINE...

.Strong cold winds will funnel down the Niobrara Valley this
morning. Intense cold air from arctic high pressure will produce
subzero temperatures. The result is wind chill readings of 20
below to 29 below this morning.

NEZ005-111500-
/O.NEW.KLBF.WC.Y.0004.180211T0900Z-180211T1500Z/
Eastern Cherry-
Including the city of Valentine
248 AM CST Sun Feb 11 2018 /148 AM MST Sun Feb 11 2018/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS
MORNING...

* WHAT...Very cold wind chills are underway. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below to 29 below zero.

* WHERE...Eastern Cherry County.

* WHEN...3 AM to 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
1 follow-up statement
094 
WWUS43 KLBF 111511
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
911 AM CST Sun Feb 11 2018

NEZ005-111615-
/O.EXP.KLBF.WC.Y.0004.000000T0000Z-180211T1500Z/
Eastern Cherry-
Including the city of Valentine
911 AM CST Sun Feb 11 2018 /811 AM MST Sun Feb 11 2018/

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills have improved. Therefore, the wind chill advisory has
been allowed to expire. 

$$

Roberg

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 10, 10:41 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 10, 10:41 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1141 PM CST Sat Feb 10 2018

.UPDATE...
Issued at 710 PM CST Sat Feb 10 2018

Based on current radar trends, as well as the latest HRRR and 4KM
NAM nest model, have decided to cancel the winter weather advisory
for Hayes and Frontier counties. The back edge of the
precipitation has moved east of the area, with some flurries/very
light snow occurring across Frontier county. This should come to
an end in the 9 to 10 PM CST time frame. Elsewhere, will probably
need to evaluate low temps for tonight, given the degree of
clearing. Fortunately with light winds, the threat for dangerous
wind chills appears minimal attm.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 213 PM CST Sat Feb 10 2018

The latest model consensus places the deformation band just south
of our southern three counties across southwest Nebraska. The
band has largely set up in that location, and based off of
upstream obs, moderate to heavy snow is occurring. Expected
snowfall as the band lifts east northeast will produce an
additional 2-3" across eastern Hayes and Frontier Counties late
afternoon and evening. The frontogenesis is strong aloft with some
omega in the DGZ and indications of weak slantwise instability.
Under the right conditions, snow accumulations of an inch per hour
would be possible. Along I80, light snow is possible under much
weaker lift and lesser moisture. Snow amounts will remain at a
half inch or less. Will continue the WWA for Hayes and Frontier
counties due to the expected snow late this afternoon and evening.
The advisory expires at 06z tonight.

The overnight temperature forecast was derived from a blend of
guidance with the WFR_ARW. This produces sub zero lows across
our north with single digits elsewhere. This seems reasonable
given weak downsloping winds and waa from the west. Am a bit
concerned though that the recent snows with clear skies will yield
much cooler lows like we saw last night. Will need to monitor.
The temperature forecast has big implications as cooler
temperatures would allow for dangerously cold wind chills. Given
the latest data, we feel that wind chills will remain warmer than
minus 19 F, but will monitor closely. Otherwise dry conditions and
slightly warmer temperatures are forecast for Sunday. The
temperature forecast is a result of blended guidance, but then
lowered to account for the deep snow pack.

.LONG TERM...(Sunday night through Saturday)
Issued at 213 PM CST Sat Feb 10 2018

Minimal to low sensible weather concerns in the long term period.
The main weather highlights include: cold wind chills early
Monday morning in far northern NEB, flurries/light snow possible
Monday, well-below normal highs Monday, and temperatures warm up
peaking into the lower 50s Wednesday.

Large scale pattern will feature an amplified longwave trough
over much of the CONUS early Sunday evening with shortwave
troughs near northern CA and another digging into the Pacific
Northwest. Meanwhile, west northwest flow prevails overhead. An
elongated upper level trough will then form over the West Coast-
Northern Rockies Monday. Deterministic guidance are in fair
agreement with the development of a closed low over the Pacific
offshore waters off CA by Tuesday, elsewhere a sheared disturbance
will be moving east through the Northern/Central Plains. A cold
front will advance into western NEB from the north by early
Sunday evening and should exit by late Sunday night. Meanwhile,
surface high pressure builds across the Missouri Valley and Upper
Midwest overnight with colder air filtering in.

While high clouds are anticipated, lows 5 to 15 degrees below
seasonable normals are expected with most locations expected to
see lows in the single digits above zero Sunday night. Winds will
be light and breezy as well so there are heightened wind chill
concerns across far northern NEB wherein wind chills approach the
upper teens below zero early Monday morning. However, wind chills
do not appear to reach advisory levels at this time. Monday will
be cold with highs forecast in the teens to 20s, warmest across
far southwest NEB. There are also low-end chances for light snow
Monday as well. Winds become westerly from the surface up to the
lower-levels with the passing of 850 hPa shortwave trough early
Tuesday. This will promote warming temperatures, albeit highs are
expected to read slightly below- normal Tuesday. Warm up trend
continues Wednesday with highs mostly 10 degrees above seasonable
normal values at this time.

Wednesday night and beyond, a weak surface cold front advances
across the local forecast area late Wednesday and that will drop
temperatures for Thursday. Highs Thursday and beyond are forecast
to generally by slightly below to near-normal. Differences between
guidance in the large scale pattern become more apparent with
differences in both phase and amplitude noted. While there are
low-end chances Friday-Saturday, confidence in timing and
location is below-average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1141 PM CST Sat Feb 10 2018

Expect mainly clear skies over the next 24 hours with some passing
high cloudiness expected overnight and into Sunday. A frontal
boundary will approach northern Nebraska Sunday evening. Behind
the front, ceilings will fall to around 3000 FT AGL at the KVTN
terminal after 04z Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Buttler
SHORT TERM...Jacobs
LONG TERM...ET
AVIATION...Buttler
Hazardous weather outlook, Feb 10, 1:35 PM MST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
235 PM CST Sat Feb 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
235 PM CST Sat Feb 10 2018 /135 PM MST Sat Feb 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

light to moderate snow is likely to continue across southwest
Nebraska this afternoon and this evening. The area of concern is
Southern Lincoln and Custer, Hayes, Frontier and Chase counties
where two to four inches of snow may accumulate.

Bitterly cold wind chills are possible once again tonight across
northern Nebraska where reading may fall below minus 15.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Bitterly cold wind chills are expected early Sunday morning
across northern Nebraska. Readings as cold as minus 15 are
possible along and north of Highway 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. Spotters
in Southwest Nebraska are asked to call in snow accumulations to
the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Wind Chill Advisories in Nebraska, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.